What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 5:44 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, May 17, 5:44 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
644 PM CDT Sun May 17 2020
.UPDATE...
Issued at 644 PM CDT Sun May 17 2020
The Lake Wind Advisory has expired. Will be shaving off a few
southern Illinois counties from the Severe Thunderstorm Watch
shortly. The severe threat has definitely shifted to southwest
Indiana for the next few hours.
The AVIATION section has been updated for the 00Z TAF issuance.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 255 PM CDT Sun May 17 2020
Thunderstorms should become fairly widespread in a zone from New
Madrid Missouri to Mt Vernon Illinois over the next hour or two.
As the cold front moves eastward across the area mainly this
evening, it will become the focus for continued widespread
convective activity.
As we have already seen today, we will be dealing a mostly linear
mode, however, the 0-3km shear vectors will be oriented parallel
to the expected linear development, which is not good for the
overall severe potential along the line. However, elements within
the line that can become oriented more northwest to southeast
will be oriented perpendicular to the shear vector and could pose
an isolated wind and tornado threat. The threat will be greatest
over northern portions of southern Illinois this afternoon and
into southwest Indiana through the evening.
What will likely become the greatest concern will be heavy
rainfall, mainly over the Evansville Tri State, where some
locations have already received heavy rain in the last 24 to 48
hours. The front will not have a strong push to it tonight and it
may linger over that area, allowing for continued convective
development which could lead to training in some locations. Not
confident enough in the areal coverage of the flash flood threat
to issue a Watch at this time, but will emphasize the potential
in the HWO.
Showers may linger over southwest Indiana and the Pennyrile into
Monday morning. Later Monday and into Monday night, isolated to
scattered shower activity will spread south over the region ahead
of the compact upper low approaching the area. The coverage will
increase over the region Tuesday as the upper low moves south of
the area. The consensus of guidance has likely PoPs in the east
with chance PoPs in the west Tuesday afternoon. Left it as all
showers, but with the compact, deep low nearly overhead, will have
to watch out for some small hail or even cold air funnels. A few
showers may linger over west Kentucky and southwest Indiana into
Tuesday night.
.LONG TERM...(Wednesday through Sunday)
Issued at 255 PM CDT Sun May 17 2020
Lower than average confidence in the extended due to the presence
of the upper level low initially, followed by timing differences in
weak energy progressing through the mid/upper level flow next
weekend.
As the upper level low remains fairly stationary over KY/TN on
Wednesday and Thursday, scattered shower chances will persist across
our area. The highest chances appear to be during the afternoon
hours in our eastern counties. With weak instability present, can't
rule out a few thunderstorms, especially across southern and eastern
portions of the region Wednesday and Thursday afternoon.
Guidance indicates the upper low finally departing eastward on
Friday, as mid level ridging attempts to pivot across our cwa. Thus
should see a break in any shower activity on Friday.
Confidence in timing/placement of convective chances next weekend is
low, but there is some hint at weak disturbances progressing across
the region. Thus kept in slight/low chance PoPs. At this time range,
any rain chances look scattered at best though. Increasing
instability would support a thunder risk as well.
Temperatures will start off below normal with highs only in the low
to mid 70s Wednesday and Thursday. Friday will rebound to near
average around 80. A continued warming trend to above normal in the
mid 80s for highs is anticipated for Memorial Day Weekend. Low
temperatures will also nudge upwards from the 50s this week into the
60s next weekend. Humidity levels will increase again with dew
points back into the mid to upper 60s next weekend.
&&
.AVIATION...
Issued at 644 PM CDT Sun May 17 2020
KEVV and KOWB will be dealing with TSRA for most of the evening,
and possibly into the overnight hours, but the strongest storms
should be over by 03Z. There may be a brief period of MVFR
ceilings just behind the cold front as it makes passage this
evening, otherwise, VFR conditions should prevail behind the
convection. Wraparound low clouds will overspread the area Monday
morning, as an upper low moves south into the region. Ceilings are
likely to hover near 3kft through the day, so occasional MVFR
ceilings can be expected.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...SP
AVIATION...DRS
Hazardous weather outlook, May 17, 6:02 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
702 PM CDT Sun May 17 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
702 PM CDT Sun May 17 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
A line of strong to severe storms along the Wabash River will
continue to push slowly eastward across southwest Indiana and
northwest Kentucky this evening. A few damaging wind gusts will
continue to be possible early this evening. The broader threat
will be lightning and heavy rainfall. As the line overspread areas
that have received heavy rainfall earlier this weekend, flash
flooding will be a possibility.
Other storms will lift northeast across the southern Pennyrile
through 9 PM. An isolated damaging wind gust cannot be ruled out
near the Tennessee border, but locally heavy rainfall and
lightning will be the primary concerns.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a slight chance of thunderstorms across portions of the
region Wednesday and Thursday afternoon, and again Saturday.
At this time, brief heavy rainfall and lightning appear to be the
main hazards.
.SPOTTER INFORMATION STATEMENT...
Severe Thunderstorm Watch 192 continues for most of southwest
Indiana as well as Union and Henderson counties in Kentucky until
10 PM.
DRS/SP
In the hours before
Local storm report, May 17, 3:41 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
441 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM WALL CLOUD 4 SW ALBION 38.34N 88.11W
05/17/2020 EDWARDS IL TRAINED SPOTTER
ROTATING WALL CLOUD.
&&Special weather statement, May 17, 5:00 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Paducah KY
600 PM CDT Sun May 17 2020
ILZ078-INZ081-172345-
Wabash IL-Gibson IN-
600 PM CDT Sun May 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR WABASH AND CENTRAL GIBSON
COUNTIES UNTIL 645 PM CDT...
At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Mount Carmel, moving northeast at 30 mph.
Pea size hail and wind gusts up to 40 to 50 mph will be possible
with this storm.
Locations impacted include...
Princeton, Mount Carmel, Grayville, Patoka, Allendale, Bellmont,
Hazleton and Keensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Illinois...and southwestern Indiana.
LAT...LON 3854 8767 3851 8765 3848 8774 3846 8776
3842 8774 3843 8766 3846 8766 3844 8763
3845 8760 3850 8758 3849 8755 3850 8752
3840 8746 3823 8798 3826 8799 3829 8795
3831 8795 3841 8797 3857 8782 3857 8765
TIME...MOT...LOC 2259Z 238DEG 25KT 3835 8788
RSTLocal storm report, May 17, 5:02 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
602 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 4 ESE MURRAY 36.58N 88.25W
05/17/2020 CALLOWAY KY TRAINED SPOTTER
POWER LINES DOWN AND A COUPLE LARGE TREES
DOWN ACROSS HWY 121 APPROXIMATELY 4 MILES SE
OF MURRAY.
&&
SPLocal storm report, May 17, 5:52 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
652 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 4 ESE MURRAY 36.58N 88.25W
05/17/2020 CALLOWAY KY TRAINED SPOTTER
STEEPLE WAS BLOWN OFF OF CHERRY CORNER
BAPTIST CHURCH. ALSO A REPORT OF A TREE ON A
HOME CAUSING ROOF DAMAGE ALONG HWY 121
BETWEEN NEW PROVIDENCE ROAD AND CHERRY
CORNER ROAD.
&&
SPSpecial weather statement, May 17, 6:45 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
745 PM CDT Sun May 17 2020
INZ081-082-086>088-KYZ018-019-180200-
Warrick IN-Vanderburgh IN-Gibson IN-Spencer IN-Pike IN-Henderson KY-
Daviess KY-
745 PM CDT Sun May 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR WARRICK...SPENCER...SOUTHEASTERN
GIBSON...EASTERN VANDERBURGH...PIKE...HENDERSON AND NORTHERN DAVIESS
COUNTIES UNTIL 900 PM CDT...
At 743 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Washington to near Haubstadt to near
Robards. Movement was northeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Evansville, Owensboro, Henderson, Boonville, Newburgh, Chandler,
Oakland City, Petersburg, Rockport, Melody Hill, Dale, Darmstadt,
Lynnville, Winslow, Grandview, Robards, Santa Claus, Stanley,
Folsomville and Eureka.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Indiana...and northwestern Kentucky.
LAT...LON 3800 8677 3799 8686 3794 8692 3793 8698
3790 8699 3790 8691 3784 8691 3784 8686
3779 8682 3764 8765 3764 8766 3813 8756
3854 8725 3855 8720 3852 8715 3854 8710
3851 8707 3821 8707 3820 8679
TIME...MOT...LOC 0043Z 235DEG 28KT 3864 8714 3817 8749 3768 8760
RST